Hail, Marion
- When
- July 22, 4:15 PM CST
- Where
- Marion County, 2 mi N of Peabody
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.200, -97.100
5 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 2:04 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 304 PM CDT THU JUL 22 2004 .DISCUSSION... MAIN FCST CONCERNS ARE THE POTENTIAL FOR A FEW SEVERE STORMS EARLY THIS EVENING, AND LOCALLY HEAVY RAINFALL TONIGHT INTO FRIDAY MORNING, FOLLOWED WITH MUCH COOLER AIR. TONIGHT-FRIDAY: MAIN FOCUS THIS EVENING FOR CONVECTION WL BE THE SFC TROUGH AXIS EXTENDING FM SWRN KS ACROSS CNTRL AND NERN KS. IN ADDITION, COLD FRONT WL BE WORKING SWD INTO CNTRL KS WHICH MAY ENHANCE CONVERGENCE/LIFT. MID LVL LAPSE RATES AND SHEAR ARE MARGINAL, HOWEVER SBCAPES OF AROUND 2,000 J/KG ARE PLAUSIBLE ALONG THE SFC TROUGH/FRONT AXIS INTO EARLY EVENING IN AREAS EXPERIENCING SUFFICIENT INSOLATION. COULD SEE A FEW SEVERE T-STORMS WITH WET MICROBURSTS AND MARGINALLY SEVERE HAIL EARLY ON, WITH A DIMINISHING TREND IN STORM INTENSITY BY MID-LATE EVE. THE MAIN CONCERN OVERNIGHT WL BE LOCALLY HEAVY RAINFALL ALONG AND JUST N OF THE 850 FRONT ACROSS CNTRL AND PART OF S-CNTRL KS. PRECIPITABLE WATER OF 1.75 TO 2 INCHES COMBINED WITH UPPER DIVERGENCE IN THE RIGHT REAR QUAD OF THE UPPER JET SHOULD LEAD TO 1 TO 2 INCH RAINFALL AMOUNTS IN CNTRL AND PORTIONS OF S-CNTRL KS INTO THE MORNING HOURS FRIDAY. ONE NEGATIVE IS THAT THE 850 SOUTHERLY INFLOW IS PROGGED TO BE SOMEWHAT WEAK. GIVEN 6 HRLY FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH AT 3 TO 4 INCHES PER 6 HRS, WL HOLD OFF ON FLOOD WATCH ISSUANCE ATTM. OTHERWISE RAINFALL LOOKS LIKELY FOR CNTRL AND SERN KS INTO FRIDAY. EXTENSIVE CLOUD COVER, NERLY WINDS, AND THE RAIN SHOULD KEEP HIGHS DOWN IN THE 70S FOR MUCH OF THE FCST AREA ON FRIDAY. FRI NIGHT-SATURDAY: WL KEEP CHANCE OF RAIN SHOWERS IN FOR S-CNTRL AND SERN KS FRIDAY NIGHT, SHIFTING CHANCES TO SERN KS BY SATURDAY. GFS CONTINUES TO INDICATE ISENTROPIC LIFT DURG THIS TIME PERIOD, EVEN THOUGH THE DEEPER MOISTURE WL BE GETTING SHUNTED SWD WITH TIME. LOOKING FOR HIGHS IN THE MID 70S AREAWIDE GIVEN CLOUDS AND ERLY FLOW. SUN-WED: NORTHWESTERLY FLOW WL BE PRESENT OVER KANSAS DURING THIS PERIOD. MODIFICATION OF THE AIRMASS WL BE VERY SLOW TO OCCUR IN THIS PATTERN. POPS LOOK TOO LOW TO INSERT ATTM, WITH BEST MOISTURE RETURN FOCUSED UP THRU THE HIGH PLAINS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 76 61 76 / 70 80 30 10 HUTCHINSON 66 75 61 76 / 80 80 20 10 NEWTON 66 75 61 76 / 70 80 20 10 ELDORADO 67 77 62 76 / 70 80 30 10 WINFIELD-KWLD 68 81 62 76 / 50 80 40 20 RUSSELL 62 72 57 75 / 90 60 10 10 GREAT BEND 64 73 57 75 / 90 80 10 10 SALINA 65 75 59 76 / 90 70 10 10 MCPHERSON 66 75 59 76 / 80 80 10 10 COFFEYVILLE 69 84 63 76 / 30 60 50 40 CHANUTE 69 82 62 76 / 40 60 40 30 IOLA 69 81 62 75 / 50 60 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 9/CARUSO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT THU JUL 22 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 335 PM CDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON ALONG A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD REACH SEVERE LIMITS WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. THE AREAS GREATEST AT RISK WILL BE ALONG AND NORTH OF A KINGMAN TO NEWTON, TO FLORENCE LINE. THE TIME FRAME FOR POSSIBLE SEVERE THUNDERSTORM ACTIVITY WOULD OCCUR BETWEEN 4 PM AND 10 PM THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE OVERNIGHT HOURS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY DUE TO HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL AND SOUTHEASTERN KANSAS ON FRIDAY INTO FRIDAY NIGHT. AS A RESULT, THE LONG DURATION OF THIS ACTIVITY COULD CAUSE SOME LOCALIZED FLOODING PROBLEMS, MAINLY OVER CENTRAL AND SOUTH CENTRAL KANSAS. A FEW THUNDERSTORMS MAY LINGER IN SOUTHEASTERN KANSAS ON SATURDAY, HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CJ/JMC
The Wichita radar (KICT), 68 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
An eight inch diameter tree limb was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411549, 5411550, 5411551, 5411552, 5411553, 5411554, 5411555, 5411556, 5411557, 5411558.